Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 2 (2005) open journal systems 

Exponential functionals of Brownian motion, I: Probability laws at fixed time

Hiroyuki Matsumoto, Graduate School of Information Science, Nagoya University
Marc Yor, Labotatoire de Probabilites, Universite Pierre et Marie Curie

This paper is the first part of our survey on various results about the distribution of exponential type Brownian functionals defined as an integral over time of geometric Brownian motion. Several related topics are also mentioned.

AMS 2000 subject classifications: Primary 60J65.

Keywords: Brownian motion, Bessel process, Lamperti's relation, Hartman-Watson distributions.

Creative Common LOGO

Full Text: PDF

Matsumoto, Hiroyuki, Yor, Marc, Exponential functionals of Brownian motion, I: Probability laws at fixed time, Probability Surveys, 2, (2005), 312-347 (electronic).


[1]   Alili, L. Matsumoto, H. and Shiraishi, T. (2001). On a triplet of exponential Brownian functionals, in Séminaire de Probabilités XXXV, 396–415, Lecture Notes in Math., 1755, Springer-Verlag. MR1837300

[2]   Alili, L., Dufresne, D. and Yor, M. (1997). Sur l’identité de Bougerol pour les fonctionnelles exponentielles du mouvement brownien avec drift, in [71].

[3]   Alili, L. and Gruet, J.-C. (1997). An explanation of a generalized Bougerol’s identity in terms of hyperbolic Brownian motion, in [71].

[4]   Baldi, P. Casadio Tarabusi, E., Figà-Talamanca, A. and Yor, M. (2001). Non-symmetric hitting distributions on the hyperbolic half-plane and subordinated perpetuities, Rev. Mat. Iberoamericana, 17, 587–605. MR1900896

[5]   Barrieu, P., Rouault, A. and Yor, M. (2004). A study of the Hartman-Watson distribution motivated by numerical problems related to the pricing of Asian options, J. Appl. Prob., 41, 1049–1058. MR2122799

[6]   Bertoin, J. and Yor, M. (2002). On the entire moments of self-similar Markov processes and exponential functionals of certain Lévy processes, Ann. Fac. Sci. Toulouse Série 6, XI, 33-45.

[7]   Bertoin, J. and Yor, M. (2005). Exponential functionals of Lévy processes, Probability Surveys, 2, 191–212.

[8]   Bhattacharya, R., Thomann, E. and Waymire, E. (2001). A note on the distribution of integrals of geometric Brownian motion, Stat. Probabil. Lett., 55, 187–192. MR1869859

[9]   Borodin, A. and Salminen, P. (2002). Handbook of Brownian Motion - Facts and Formulae, 2nd Ed., Birkhäuser.

[10]   Borodin, A. and Salminen, P. (2004). On some exponential integral functionals of BM(μ) and BES(3), Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov, 311, 51–78. MR2092200

[11]   Bougerol, Ph. (1983). Exemples de théorèmes locaux sur les groupes résolubles, Ann. Inst. H.Poincaré, 19, 369–391. MR730116

[12]   Buchholz, H. (1969). The Confluent Hypergeometric Function (English Transl.), Springer-Verlag.

[13]   Chaumont, L., Hobson, D.G. and Yor, M. (2001) Some consequences of the cyclic exchangeability property for exponential functionals of Lévy processes, in Séminaire de Probabilités XXXV, 334–347, Lecture Notes in Math., 1755, Springer-Verlag. MR1837296

[14]   Comtet, A. and Monthus, C. (1996). Diffusion in one-dimensional random medium and hyperbolic Brownian motion, J. Phys. A., 29, 1331-1345.

[15]   Comtet, A., Monthus, C. and Yor, M. (1998). Exponential functionals of Brownian motion and disordered systems, J. Appl. Prob., 35, 255–271. MR1641852

[16]   Debiard, A. and Gaveau, B. (1987). Analysis on root systems, Canad. J. Math., 39, 1281–1404. MR918384

[17]   Donati-Martin, C., Doumerc, Y., Matsumoto, H. and Yor, M. (2004). Some properties of the Wishart processes and matrix extension of the Hartman-Watson laws, Publ. RIMS Kyoto Univ., 40 1385–1412. MR2105711

[18]   Donati-Martin, C., Matsumoto, H. and Yor, M. (2002). Some absolute continuity relationships for certain anticipative transformations of geometric Brownian motions, Publ. RIMS Kyoto Univ., 37, 295–326. MR1855425

[19]   Donati-Martin, C., Matsumoto, H. and Yor, M. (2002). On positive and negative moments of the integral of geometric Brownian motions, Stat. Probabil. Lett., 49, 45–52. MR1789663

[20]   Donati-Martin, C., Matsumoto, H. and Yor, M. (2002). The law of geometric Brownian motion and its integral, revisited; application to conditional moments, in Mathematical Finance, Bachelier Congress 2000, H.Geman, D.Madan, S.R.Pliska, T.Vorst (Eds.), 221–243, Springer, Berlin. MR1960566

[21]   Dufresne, D. (1990). The distribution of a perpetuity, with application to risk theory and pension funding, Scand. Actuarial J., 39–79. MR1129194

[22]   Dufresne, D. (2000). Laguerre series for Asian and other options, Math. Finance, 10, 407–428. MR1785163

[23]   Dufresne, D. (2001). The integral of geometric Brownian motion, Adv. Appl. Prob., 33, 223–241. MR1825324

[24]   Engelbert, H-J. and Senf, T. (1991). On functionals of Wiener process with drift and exponential local martingales, In Stochastic Processes and Related Topics. Proc. Winter School Stochastic Processes, Optimization Control at Georgenthal (Germany), 1990, 45–58, M.Dozzi, H-J.Engelbert and D.Nualart (Eds.), Academic Verlag.

[25]   Erdélyi, A., Magnus, W. Oberhettinger, F. and Tricomi, F.G. (1953). Higher Transcendental Functions, Volume II, Bateman Manuscript Project, McGraw-Hill.

[26]   Geman, H. and Yor, M. (1993). Bessel processes, Asian options, and perpetuities, Math. Finance, 3, 349–375. (also found in [66])

[27]   Gjessing, H.K. and Paulsen, J. (1997) Present value distributions with applications to ruin theory and stochastic equations, Stochast. Process. Appl., 71, 123–144. MR1480643

[28]   Grosche, C. and Steiner, F. (1998). Handbook of Feynman Path Integrals, Springer-Verlag.

[29]   Gradshteyn, I.S. and Ryzhik, I.M. (1980). Tables of Integrals, Series and Products, Academic Press.

[30]   Gruet, J.-C. (1996). Semi-groupe du mouvement Brownien hyperbolique, Stochastics Stochastic Rep., 56, 53–61. MR1396754

[31]   Hariya, Y. (2005). A time-change approach to Kotani’s extension of Yor’s formula, to appear in J. Math. Soc. Japan.

[32]   Hariya, Y. and Yor, M. (2004). Limiting distributions associated with moments of exponential Brownian functionals, Studia Sci. Math. Hungarica, 41, 193–242. MR2082657

[33]   Hartman, P. and Watson, G.S. (1974). ‘Normal’ distribution functions on spheres and the modified Bessel functions, Ann. Probab., 2, 593–607. MR370687

[34]   Hörfelt, P. (2004). The integral of a geometric Brownian motion is indeterminate by its moments, preprint.

[35]   Ikeda, N. and Matsumoto, H. (1999). Brownian motion on the hyperbolic plane and Selberg trace formula, J. Func. Anal., 162, 63–110. MR1682843

[36]   Ishiyama, K. (2005). Methods for evaluating density functions of exponential functionals represented as integrals of geometric Brownian motion, Method. Compu. Appl. Prob., 7, 271–283.

[37]   Itô, K. and McKean, H.P. (1974). Diffusion processes and their sample paths, Springer-Verlag.

[38]   Jeulin, T. (1982). Sur la convergence absolue de certaines intégrales, in Séminaire de Probabilités XVI, 248–256, Lecture Notes in Math., 920, J.Azéma and M.Yor (Eds.), Springer-Verlag. MR658688

[39]   Kotani, S. (1996). Analytic approach to Yor’s formula of exponential additive functionals of Brownian motion, in Itô’s stochastic calculus and probability theory, N.Ikeda, S.Watanabe, M.Fukushima, H.Kunita (Eds.), 185–195, Springer-Verlag.

[40]   Lamperti, J. (1972). Semi-stable Markov processes I., Z. Wahr. Verw. Gebiete, 22, 205–225. MR307358

[41]   Lebedev, N.N. (1972). Special Functions and their Applications, Dover, New York.

[42]   Leblanc, B. (1996). Une approche unifiée pour une forme exacte du prix d’une option dans les différents modèles à volatilité stochastique, Stochastics Stochastic Rep., 57, 1–35.

[43]   Letac, G. and Seshadri, V. (1983). A characterization of the generalized inverse Gaussian by continued fractions, Z. Wahr. Verw. Gebiete, 62, 485–489.

[44]   Lyasoff, A. (2005). On the distribution of the integral of geometric Brownian motion, preprint.

[45]   Majumdar, S.N. and Comtet, A. (2002). Exact asymptotic results for persistence in the Sinai model with arbitrary drift, Phys. Rev., E 66, 061105. MR1953923

[46]   Matsumoto, H. (2001). Closed form formulae for the heat kernels and the Green functions for the Laplacians on the symmetric spaces of rank one, Bull. Sci. math., 125, 553–581. MR1869991

[47]   Matsumoto, H., Nguyen, L. and Yor, M. (2002). Subordinators related to the exponential functionals of Brownian bridges and explicit formulae for the semigroup of hyperbolic Brownian motions, in Stochastic Processes and Related Topics, 213–235, Proc. 12th Winter School at Siegmundsburg (Germany), R.Buckdahn, H-J.Engelbert and M.Yor, eds., Stochastic Monograghs Vol. 12, Taylor & Francis. MR1987318

[48]   Matsumoto, H. and Yor, M. (1998). On Bougerol and Dufresne’s identity for exponential Brownian functionals, Proc. Japan Acad., 74 Ser.A., 152–155.

[49]   Matsumoto, H. and Yor, M. (2000). An analogue of Pitman’s 2M - X theorem for exponential Wiener functionals, Part I: A time inversion approach, Nagoya Math. J., 159, 125–166. MR1783567

[50]   Matsumoto, H. and Yor, M. (2003). On Dufresne’s relation between the probability laws of exponential functionals of Brownian motions with different drifts, J. Appl. Prob., 35, 184–206. MR1975510

[51]   Matsumoto, H. and Yor, M. (2005). Exponential functionals of Brownian motion, II: some related diffusion processes, Probab. Surveys, 2, 348–384.

[52]   Monthus, C. (1995). Étude de quelques fonctionnelles du mouvement Brownien et de certaines propriétés de la diffusion unidimensionnelle en milieu aléatoire, Thèse de Doctorat de l’Université Paris VI.

[53]   Monthus, C. and Comtet, A. (1994). On the flux in a one-dimensional disordered system, J. Phys. I (France), 4, 635–653.

[54]   Nilsen, T. and Paulsen, J. (1996). On the distribution of a randomly discounted compound Poisson process, Stochast. Process. Appl., 61, 305–310. MR1386179

[55]   Oshanin, G., Mogutov, A. amd Moreau, M. (1993). Steady flux in a continuous Sinai chain, J. Stat. Phys., 73, 379–388.

[56]   Paulsen, J. (1993). Risk theory in a stochastic economic environment, Stochast. Process. Appl., 46, 327–361. MR1226415

[57]   Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd. Ed., Springer-Verlag, Berlin.

[58]   Salminen, P. and Yor, M. (2004). On Dufresne’s perpetuity, translated and reflected, in Stochastic Processes and Applications to Mathematical Finance, Proceedings of Ritsumeikan International Symposium, J.Akahori, S.Ogawa and S.Watanabe (Eds.), World Scientiffic.

[59]   Salminen, P. and Yor, M. (2005). Properties of perpetual integral functionals of Brownian motion with drift, Ann. I.H.P., 41, 335–347. MR2139023

[60]   Salminen, P. and Yor, M. (2005). Perpetual integral functionals as hitting and occupation times, Elect. J. Prob., 10, 371–419. MR2147313

[61]   Schröder, M. (2003). On the integral of geometric Brownian motion, Adv. Appl. Prob., 35, 159–183. MR1975509

[62]   Seshadri, V. (1993). The Inverse Gaussian Distributions, Oxford Univ. Press.

[63]   Stieltjes, T.J. (1894, 1895). Recherches sur les fractions continues, Ann. Fac. Sci. Toulouse 8, 1-122, 9, 5–47; Reprinted in Ann. Fac. Sci. Toulouse, Vol. IV, 1995. MR1344720

[64]   Watson, G.N. (1944). A Treatise on the Theory of Bessel Functions, 2nd Ed., Cambridge Univ. Press.

[65]   Yor, M. (1992). Some Aspects of Brownian Motion, Part I: Some Special Functionals, Birkhäuser.

[66]   Yor, M. (2001). Exponential Functionals of Brownian Motion and Related Processes, Springer-Verlag.

[67]   Yor, M. (1980). Loi de l’indice du lacet Brownien, et distribution de Hartman–Watson, Z. Wahr. Verw. Gebiete, 53, 71–95.

[68]   Yor, M. (1992). Sur les lois des fonctionnelles exponentielles du mouvement brownien, considérées en certains instants aléatoires, C.R. Acad. Sci., Paris, Série 1, 314, 951–956. (Eng. transl. is found in [66].) MR1168332

[69]   Yor, M. (1992). On some exponential functionals of Brownian motion, Adv. Appl. Prob., 24, 509–531. (also found in [66].) MR1174378

[70]   Yor, M. (1992). Sur certaines fonctionnelles exponentielles du mouvement brownien réel, J. Appl. Prob., 29 202–208. (Eng. transl. is found in [66].) MR1147781

[71]   Yor, M. (Ed.) (1997). Exponential Functionals and Principal Values related to Brownian Motion, A collection of research papers, Biblioteca de la Revista Matemática Iberoamericana. MR1648653

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787